Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 52, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 2, 2005, 5:50 PM MDT for Salt Lake County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2005, 5:50 PM MDT (23:50 UTC)
- Expired
- Jul 2, 2005, 6:16 PM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 83 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -414 J/kg
- Mixed-layer LCL
- 2806 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 022351 SVRSLC UTC035-030015- /O.NEW.KSLC.SV.W.0052.050702T2350Z-050703T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 550 PM MDT SAT JUL 2 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SALT LAKE COUNTY IN UTAH THIS INCLUDES THE CITIES OF...SANDY...MURRAY...COTTONWOOD HEIGHTS * UNTIL 615 PM MDT * AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST JORDAN...OR ABOUT 6 MILES WEST OF SANDY...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SANDY AND MURRAY BY 555 PM MDT COTTONWOOD HEIGHTS AND HOLLADAY BY 600 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 4065 11207 4052 11198 4058 11160 4081 11173 $$ HALL
2 follow-up statements
000 WWUS55 KSLC 030002 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 601 PM MDT SAT JUL 2 2005 UTC035-030015- /O.CON.KSLC.SV.W.0052.000000T0000Z-050703T0015Z/ SALT LAKE UT- 601 PM MDT SAT JUL 2 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR CENTRAL SALT LAKE COUNTY... AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MIDVALE AND MURRAY...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HOLLADAY BY 610 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4065 11207 4052 11198 4058 11160 4081 11173 $$ HALL
000 WWUS55 KSLC 030016 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 616 PM MDT SAT JUL 2 2005 UTC035-030026- /O.EXP.KSLC.SV.W.0052.000000T0000Z-050703T0015Z/ SALT LAKE UT- 616 PM MDT SAT JUL 2 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SALT LAKE COUNTY EXPIRES AT 615 PM MDT... THUNDERSTORM OVER CENTRAL SALT LAKE COUNTY HAS WEAKENED AND THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4065 11207 4052 11198 4058 11160 4081 11173 $$ HALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:24 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 2, 3:24 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT SAT JUL 2 2005
.SYNOPSIS...A WEAK AND DRY COLD FRONT WILL CONTINUE TO MOVE ACROSS
NORTHERN UTAH TONIGHT. THE FRONT WILL STALL ACROSS THE SOUTHERN HALF
OF UTAH ON SUNDAY. WEAK RIDGING WILL BE IN PLACE FOR NEXT WEEK BUT A
WEAK TROUGH OF LOW PRESSURE WILL MOVE OVER THE AREA MIDWEEK.
&&
.DISCUSSION...CONVECTIVE STORMS CONTINUE ACROSS THE WEST DESERTS
AS VORT MAX OVER NORTHERN NEVADA MOVES EAST AND MAINLY DRY COLD
FRONT MOVES SOUTH. LOOKING AT THE RADAR...THE FRONTS PUSH WAS SLOWED
SOME AS IT RAN INTO AN OUTFLOW BOUNDARY ON THE GREAT SALT LAKE...BUT
IT LOOKS TO BE NEAR A WENDOVER TO COALVILLE LINE. UPPER-LEVEL
SUPPORT MAY CONTINUE CONVECTIVE SHOWERS...AHEAD OF THE FRONTAL
BOUNDARY ESPECIALLY. HOWEVER...THE POTENTIAL FOR DRY MICROBURSTS IS
DIMINISHING. RADAR INDICATES THAT STORMS ARE NOT AS STRONG BUT RADAR
IS FILLING IN SOMEWHAT OVER SOUTHERN TOOELE...JUAB...AND NORTHERN
MILLARD COUNTY. THIS PROBABLY DUE TO THE VORT MAX OVER NORTHERN
NEVADA PROVIDING THE LIFTING MECHANISM. FRONTAL BOUNDARY SHOULD
CONTINUE TO PUSH SOUTH INTO SOUTHERN UTAH BY TOMORROW MORNING AND
SHOULD BEGIN TO SLOW FURTHER...STALLING OUT OVER EXTREME SOUTHERN
UTAH. CONVECTION SHOULD FOCUS ALONG AND NEAR THE BOUNDARY ON SUNDAY
AND MONDAY AS THE BOUNDARY WILL MEANDER BACK AND FORTH ACROSS THE
STATE. VORT MAXES WILL CONTINUE TO STREAM ACROSS THE AREA AS
SHORTWAVE TROUGHS IN THE UPPER-LEVEL FLOW PATTERN MOVES OVER THE
AREA. THIS WILL GIVE AREAS OUTSIDE OF THE INFLUENCE OF THE
BOUNDARY POPS.
RIDGE OF HIGH PRESSURE WILL ATTEMPT TO REBUILD MONDAY BUT AN
APPROACHING TROUGH OF LOW PRESSURE MAY HINDER ITS DEVELOPMENT.
TROUGH MOVEMENT AND TIMING IS STILL HARD TO TRACK BUT IT APPEARS TO
BE ON WEDNESDAY. HIGH PRESSURE RIDGE LOOKS TO BUILD IN OVER THE
LATTER PART OF NEXT WEEK AND THE WEEKEND. RIDGE POSITION MAY HELP
MONSOON MOISTURE RETURN.
NO UPDATES PLANNED AT THIS TIME.
&&
.FIRE WEATHER...RED FLAG WARNINGS WILL LIKELY BE ALLOWED EXPIRE AS
CONDITIONS ARE BEGINNING TO MODERATE. FIRE WEATHER CONDITIONS WILL
IMPROVE SLIGHTLY ON SUNDAY...BUT COULD DIMINISH AHEAD OF A MIDWEEK
TROUGH
&&
.AVIATION...NORTHERLY SURFACE WINDS ARE GRADUALLY BECOMING MORE
PRONOUNCED AS SURFACE FRONT MOVES SOUTH OF THE SLC AIRPORT.
MICROBURST OUTFLOWS ARE NO LONGER FORECAST TO BE AN ISSUE AT
SLC...HOWEVER CONVECTIVE OUTFLOWS ARE EXPECTED TO EFFECT SOUTHERN
SALT LAKE AND UTAH COUNTIES THROUGH 1030 PM. WINDS WILL SHIFT BACK
TO SOUTHERLY AFTER MIDNIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING SWRN UT TO 10 PM MDT FOR LOW RH AND
GUSTY WINDS. FWX ZONES 435-439-440.
RED FLAG WARNING VALLEYS OF CENTRAL UTAH THROUGH 10 PM MDT FOR
DRY LIGHTNING AND ASSOCIATED MICROBURST WINDS. FWX ZONES
420-424-431>434.
WY...NONE.
&&
HALL/STRUTHWOLFHazardous weather outlook, Jul 2, 1:45 PM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 145 PM MDT SAT JUL 2 2005 UTZ016-017-019-020-031300- CENTRAL AND SOUTHWEST MOUNTAINS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK- 145 PM MDT SAT JUL 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF UTAH. .DAY ONE...TODAY LOW RELATIVE HUMIDITIES WILL COMBINE WITH INCREASED AFTERNOON WINDS TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS OVER PORTIONS OF SOUTHWEST UTAH THIS AFTERNOON AND THIS EVENING. A RED FLAG WARNING HAS BEEN ISSUED FOR WILDLAND FIREFIGHTERS. SEE SLCRFWSLC FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ003>005-008-010-012>015-031300- CASTLE COUNTRY-GREAT SALT LAKE DESERT AND MOUNTAINS- SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- SOUTHERN WASATCH FRONT-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH- 145 PM MDT SAT JUL 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL UTAH. .DAY ONE...TODAY WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FROM THE DUGWAY AND DEEP CREEK AREAS EAST ACROSS THE WEST DESERTS AND CENTRAL MOUNTAINS OF UTAH AND OVER CASTLE COUNTRY AND SAN RAFAEL SWELL. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCT STRONG GUSTY WINDS AND LITTLE OR NO RAIN. THIS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS...MAINLY FOR ELEVATIONS BELOW 6500 FEET WHERE FUELS ARE CRITICALLY DRY. A RED FLAG WARNING FOR DRY LIGHTNING AND ERRATIC THUNDERSTORM WINDS HAS BEEN ISSUED FOR LATE THIS AFTERNOON AND THIS EVENING. SEE SLCRFWSLC FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 2, 5:24 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 524 PM MDT SAT JUL 2 2005 UTZ002>005-015-030145- GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- WEST CENTRAL UTAH- 524 PM MDT SAT JUL 2 2005 ...THUNDERSTORMS WITH STRONG MICROBURST WINDS ARE POSSIBLE THROUGH 10 PM TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN JUAB AND SOUTHERN TOOELE COUNTIES. DRY MICROBURST WINDS GUSTS OF 55- 65 MPH HAVE BEEN OBSERVED OVER THE DUGWAY AREA AND IN THE TOOELE VALLEY. THESE STORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN TOOELE AND NORTHERN JUAB COUNTIES AND WILL MOVE NORTHEAST OVER THE WASATCH FRONT THROUGH THE EVENING HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAINFALL AND STRONG GUSTY WINDS TO 35-45 MPH WITH GUSTS IN EXCESS OF 55 MPH. HALL
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.